Hail, Sumter
- When
- February 13, 3:58 PM CST
- Where
- Sumter County, 5 mi S of Gainesville
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.748, -88.170
Reported south of Gainsville along SR 39.
An intense winter storm and passing cold front caused several tornadoes and numerous severe thunderstorms across Central Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
An intense winter storm and passing cold front caused several tornadoes and numerous severe thunderstorms across Central Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 13, 2:57 PM CST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 257 PM CST TUE FEB 13 2007 .DISCUSSION STILL EXPECTING A FEW STRONG TO SEVERE STORMS THIS AFTERNOON INTO THE OVERNIGHT HOURS. CONVECTION IS NOW FORMING ACROSS EAST CENTRAL MISSISSIPPI AS TEMPERATURES CLIMB INTO THE LOWER 70S. A DRY SLOT EVIDENT ON WV IMAGERY IS POSITIONED ACROSS MUCH OF ALABAMA AND EASTERN MISSISSIPPI GRADUALLY SHIFTING EASTWARD. 500 MB TEMPERATURES ARE IN THE NEGATIVE MID-TEENS ACROSS MOST OF CENTRAL ALABAMA...WITH A POTENT UPPER LEVEL JET STREAK SPREADING EASTWARD ALONG THE NORTHERN GULF COAST. BY 00Z MOST OF CENTRAL ALABAMA WILL BE POSITIONED BENEATH THE DIVERGENT LEFT EXIT REGION OF THIS JET. FURTHERMORE...WET BULB ZERO HEIGHTS ARE JUST A BIT ABOVE 8000 FEET. CURRENT THINKING IS 30 VIL SHOULD BE ENOUGH TO PRODUCE HAIL. DISTINCT...BUT NOT HIGHLY AMPLIFIED SHORTWAVE SHOULD MOVE EAST OF ALABAMA BY 4Z. SURFACE INSTABILITY IS NOT OUT OF CONTROL...BUT RESPECTABLE FOR MID FEBRUARY WITH CAPES IN THE 500 TO 900 RANGE...AND LIS -2 TO -4. AFTER THE PASSAGE OF THE FRONT...NORTHERLY WINDS WILL INCREASE TO AROUND 15 MPH. DURING THE DAY TOMORROW...GUSTS COULD REACH AS HIGH AS 30 MPH. A LAKE WIND ADVISORY WILL LIKELY BE NEEDED...BUT WILL WAIT UNTIL THE CONVECTION DIES DOWN BEFORE ISSUANCE TO KEEP PRODUCT NUMBERS DOWN...ESPECIALLY SINCE WE ARE EXPECTING TO ISSUE A FEW WARNINGS THIS AFTERNOON. COLDER CONDITIONS WILL PERSIST...AND WE COULD SEE SOME OF THE COLDEST TEMPERATURES SO FAR THIS YEAR THURSDAY NIGHT. GUIDANCE HAS HINTED AT A LITTLE WINTRY WEATHER SATURDAY...BUT CONSISTENCY HAS BEEN LACKING. SEEMS LIKE THE 12Z RUNS HAVE BEEN COLDER AND WETTER THAN THE AFTERNOON RUNS. AT THIS TIME...IT LOOKS LIKE THE MOISTURE WILL SKIRT BY NORTHEASTERN ALABAMA...KEEPING CENTRAL ALABAMA COLD BUT DRY. && .AVIATION...DISCUSSION FOR 18Z TAFS. THE PRE-FRONTAL TROUGH IS EXITING THE TAF SITES AND THE RAIN WILL BE GONE BY 1930Z. FOR THE MOST PART EXPECT VFR CEILINGS. DO SEE SOME LOWER CLOUDS IN EASTERN MS OUT AHEAD OF THE ACTUAL FRONT WHERE CEILINGS WILL BE MVFR. THE NEXT QUESTION IS WILL THERE BE REDEVELOPMENT ALONG THE FRONT? NOT EXACTLY SURE AND NOT SEEING MUCH ON THE RADAR ALONG THE FRONT. THE FRONT WILL MOVE INTO TCL AROUND 21Z AND REACH TOI AROUND 00Z. WILL GO WITH VCTS FOR THE FRONT. IF THUNDERSTORMS DO OCCUR THE BEST CHANCE WILL BE FOR MGM AND TOI. THE DIFFICULT PART IS TIMING. AS FOR CLOUDS AND CEILINGS WENT WITH THE MORE OPTIMISTIC VFR BUT THERE COULD VERY WELL BE MVFR CEILINGS AROUND 2000 TO 2500 FT. AFTER THE FRONT PASSES EXPECT CEILINGS TO BECOME MVFR AND REMAIN THAT WAY OVERNIGHT. WINDS WILL ALSO BE SUSTAINED AT 13KT ON THE BACKSIDE OF THE FRONT THROUGH THE NIGHT. /80/ && && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 32 39 22 37 18 / 60 10 10 10 10 ANNISTON 34 42 25 40 20 / 60 10 10 10 10 BIRMINGHAM 32 42 24 40 18 / 60 10 10 10 10 TUSCALOOSA 32 41 25 39 19 / 50 10 10 10 10 CALERA 33 42 25 40 20 / 60 10 10 10 10 AUBURN 38 46 26 43 22 / 50 10 10 10 10 MONTGOMERY 38 46 27 43 22 / 50 10 10 10 10 TROY 40 49 27 44 23 / 50 10 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CST TUE FEB 13 2007 ALZ011>015-017>050-141930- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 130 PM CST TUE FEB 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... AN UPPER LEVEL LOW WILL MOVE ACROSS THE OHIO VALLEY AND BRING A COLD FRONT THROUGH THE STATE THIS AFTERNOON AND TONIGHT. THE COLD FRONT WILL ENTER WESTERN ALABAMA BEFORE 5 PM...MOVE EAST OF INTERSTATE 65 BETWEEN 7 AND 9 PM AND EXIT EAST OF THE STATE INTO GEORGIA BETWEEN 9 PM AND MIDNIGHT. THE MAIN THREAT WITH THE FRONT AND THE UPPER LEVEL LOW WILL BE LARGE HAIL. THERE IS ALSO A SMALLER THREAT OF STRONG WINDS OF 45 MPH WITH GUSTS TO 60 MPH. FOR LOCATIONS ALONG AND SOUTH OF DEMOPOLIS TO AUBURN A FEW STORM COULD ROTATE CAUSING A FEW ISOLATED TORNADOES. BREEZY CONDITIONS ARE EXPECTED TONIGHT AND WEDNESDAY AS ARCTIC AIR SPILLS SOUTHWARD. SUSTAINED NORTHERLY WINDS AROUND 15 MPH...WITH GUSTS OF 25 TO 30 MPH ARE ANTICIPATED AREAWIDE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. ...SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED TODAY. 80
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1009 AM CST TUE FEB 13 2007 ALZ046-131645- BULLOCK- 1009 AM CST TUE FEB 13 2007 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR EASTERN BULLOCK COUNTY UNTIL 1045 AM CST... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 1006 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER UNION SPRINGS...MOVING EAST AT 25 MPH. THUNDERSTORM WILL AFFECT AREAS IN AND NEAR UNION SPRINGS AND MIDWAY THROUGH 1045 AM CST. KSL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1051 AM CST TUE FEB 13 2007 ALZ049-131715- PIKE- 1051 AM CST TUE FEB 13 2007 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PIKE COUNTY UNTIL 1115 AM CST... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 1049 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 6 MILES WEST OF TROY...MOVING EAST AT 25 MPH. THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TROY...BRUNDIDGE AND BANKS THROUGH 1115 AM CST. KSL
The Columbus AFB radar (KGWX), 129 km away, was scanning. The volume nearest the first event began at 21:56 UTC.
28 hail, 6 tornado, 4 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Reported south of Gainsville along SR 39.
Observed along I-20 near Boligee.
Reported on CR 38, about 4 miles west of Northside High School.
Baseball sized hail was observed just south of Tuscaloosa, which broke several vehicle windows.
The tornado touched down in far eastern Hale County just west of the town of Newbern, and then traveled east-southeast. The most extensive damage occurred in the Newbern area, on Baby Road. Several old barns and metal sheds were lightly damaged, and numerous trees were downed, including at least one that fell onto a mobile home. The tornado then continued on into extreme western Perry County.|
The tornado that touched down near Newbern, in Hale County, crossed into far western Perry County. Damage in Perry County was sporadic and light, mainly downed trees.
The tornado touched down in southeastern Tuscaloosa County in the Talladega National Forest, and from there moved nearly due east. The heaviest damage was near the intersection of County Road 1 and US Highway 82 on the Bibb and Tuscaloosa county line. Several trailers, homes, barns and sheds were damaged along the path. Additionally, numerous trees were snapped off and downed.
Tennis ball sized hail was reported on the University of Alabama campus, breaking several vehicle windows.
The tornado that touched down in Tuscaloosa County moved eastward into Bibb County, eventually lifting just north of Eoline.
Observed at the County Line Grocery Store, near the Tuscaloosa and Bibb County Line.
Several trees were blown down near the intersection of of SR 5 and CR 38.
Reported on US-82 in western Bibb County. Several vehicles were dented and damaged.
The tornado touched down just west of County Road 26, north of State Highway 25, and continued across the Six Mile Community, before eventually lifting just west of Ashby. This tornado did not cause widespread damage along the whole path, but there was evidence of sporadic building and tree damage along the entire path.
Reported in the Valley Grande community.
Several roads became flooded, around Tin Mill Road and Allison Bonnet Parkway.
Hail up to the size of quarters was reported for several minutes around Hoover, including Shades Crest, Alford Avenue, Lorna Road, the I-65 and I-459 interchange, and Bluff Park.
The tornado touched down briefly central Autauga County, about 5 miles west of Autaugaville, near the intersection of State Highway 14 and County Road 33. Several trees were snapped off and uprooted. The roof of a carport was lifted off and thrown into the front yard of another residence, and a tractor shed in the same area had sheet metal blown off its roof.
Reported at the AL-82 and SR 14 intersection.
Several trees were blown down at the intersection of CR 45 and CR 33, northwest of Autaugaville.
Trees and power lines were blown down in the Booth community, on CR 165 just off US-82.
Hail up to the size of golf balls was reported for several minutes around the Montgomery Metro area, including Maxwell Air Force Base, Overlook Park, Pine Hill Road, Neil Drive, Pike Road, I-85 and Eastern Blvd., Carmichael Road, and Winona Avenue.
Several trees were blown down near Ann Street.
Several roads became temporarily impassable due to high water, including Water Street, Doster Street, Selma Highway, and US-31.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2007Every state in 2007This day in weather historyThe tornado archive for Alabama, 2007Warnings in Alabama, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10502, 10503, 10504, 10505, 10507, 10508, 10509, 10510, 10506, 11344, 10511, 11346, 11359, 10512, 10513, 11361, 10514, 10515, 10519, 10516, 10517, 11362, 10518, 10520, 10521, 10522, 10523, 10526, 10528, 10524, 10525, 10527, 11363, 10529, 10530, 10531, 10532, 10533, 10535, 10534.